Alabama, 2005

Damaging Wind in Alabama, April 11, 2005

April 11, 2005 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 11, 10:25 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 11, 10:25 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CDT MON APR 11 2005

.SHORT TERM...HAVE UPDATED ZONES TO REMOVE TORNADO WATCH 155 WHICH
EXPIRED AT 04 UTC (11 PM CDT). THERE REMAINS A SLIGHT RISK OF SEVERE
WEATHER FOR THE REMAINDER OF THE NIGHT AS FORECAST AREA IS OUT AHEAD
OF A FRONTAL BOUNDARY MAKING ITS WAY SLOWLY EASTWARD ACROSS THE GULF
STATES. FLASH FLOOD WATCH REMAINS IN EFFECT AS WELL AS STORMS WILL
LIKELY DEPOSIT LOCALLY HEAVY RAINS IN A SHORT PERIOD OF TIME.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670.
FL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ655-675.
MS...FLASH FLOOD WATCH TONIGHT ALL ZONES.

&&
Hazardous weather outlook, Apr 11, 7:35 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CDT MON APR 11 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
835 PM CDT MON APR 11 2005

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA TONIGHT...
...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. THE MAIN RISK OF SEVERE STORMS WILL BE
ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA DURING THE EVENING
HOURS AND INTO THE EARLY MORNING TUESDAY...TRANSITIONING INTO SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE IN THE PRE-DAWN
HOURS ON TUESDAY. SOME OF THE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

AS THE LINE OF THUNDERSTORMS MOVES THROUGH DURING THE OVERNIGHT
HOURS TONIGHT AND INTO TUESDAY MORNING...LOCALLY HEAVY RAINS WILL BE
POSSIBLE. SEVERAL AREA RIVERS REMAIN IN FLOOD...AND ANY ADDITIONAL
HEAVY RAINFALL WILL LIKELY RESULT IN A CONTINUED FLOOD FOR THOSE
RIVERS ALONG WITH AN INCREASED RISK OF FLOODING FOR OTHER RIVERS
WHICH ARE CURRENTLY JUST BELOW FLOOD STAGE AT THIS TIME. WITH
RECENT HEAVY RAINS...IT WILL NOT TAKE A LONG PERIOD OF HEAVY RAIN TO
RESULT IN RAPID FLOODING OF CREEKS AND SMALLER RIVER SYSTEMS AS WELL
ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE.

IN ADDITION TO THE THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS...
STRONG SOUTHEASTERLY WINDS OF 20 TO 25 KNOTS OVER THE GULF
OF MEXICO WILL RESULT IN ROUGH SEA CONDITIONS POSING A HAZARD TO
SMALL CRAFT OPERATORS OVER THE COASTAL WATERS. THE NATIONAL WEATHER
SERVICE HAS POSTED SMALL CRAFT ADVISORIES FOR TONIGHT ACROSS THE
COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

THESE STRONG ONSHORE WINDS WILL ALSO RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS IN THE SURF ALONG AREA BEACHES TONIGHT. SWIMMING IS
STRONGLY DISCOURAGED THIS EVENING AND OVERNIGHT. REMEMBER TO HEED
ANY WARNING OR ADVISORY FLAGS POSTED ALONG AREA BEACHES.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECAST INFORMATION
FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE
REGARDING THE SEVERE WEATHER POTENTIAL TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERAL RIVERS ARE FORECAST TO REMAIN IN FLOOD THROUGH THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED TONIGHT INTO TUESDAY MORNING.

In the hours before

Special weather statement, Apr 11, 6:46 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT MON APR 11 2005

ALZ051>053-MSZ076-120130-
WASHINGTON-CLARKE-CHOCTAW-GREENE-
INCLUDING THE CITIES OF...CHATOM...
746 PM CDT MON APR 11 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON
AND CHOCTAW COUNTIES...

AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 3 MILES EAST OF LOU TO 3 MILES WEST OF YELLOW
PINE...AND MOVING NORTHEAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...COFFEEVILLE...LEROY...WOODS BLUFF...YARBO...BASHI...CHATOM
AND WINN THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND HALF
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 11, 7:44 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
844 PM CDT MON APR 11 2005

MSZ075-076-078-079-120245-
GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...WIGGINS...
844 PM CDT MON APR 11 2005

...STRONG THUNDERSTORMS ARE FORECAST TO MOVE ACROSS GEORGE...STONE...
PERRY AND GREENE COUNTIES...

AT 844 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS OVER SOUTH MISSISSIPPI. THE STORMS WERE MOVING EAST
AT 30 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROGERS LAKE...JANICE...WIGGINS AND PERKINSTON THROUGH 945 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 11, 10:19 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1119 PM CDT MON APR 11 2005

FLZ002-004-120445-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...PENSACOLA...
1119 PM CDT MON APR 11 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 1114 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF FORT PICKENS...AND MOVING NORTHEAST AT
40 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GULF BREEZE...WARRINGTON...PENSACOLA BEACH...PENSACOLA...ORIOLE BEACH
AND EAST PENSACOLA HEIGHTS THROUGH 1145 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
April 11, 11:49 PM CST to 11:53 PM CST
Where
Mobile County, (Mob)mobile Bates Fl
Measured
75 kt (86 mph) measured gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
30.683, -88.233

A thunderstorm moved just north of the airport and damaged a roof on a building at the Coast Guard station. A couple of air conditioners located on the roof were torn off and blown on the ground. There was some damage to light weight objects near the stations swimming pool area. There was also some minor tree damage at the base. The storm blew down a couple of trees just east of the airport. One of the trees fell on a home. Just a little north of the airport, a couple of barns had their roofs damaged. One of the Mobile Regional Airports' wind sheer sensors, located near the Coast Guard base, measured a gust of 75 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443355.